Tennessee, 2024

Tornado and Damaging Winds in Tennessee, May 9, 2024

May 9, 2024 · NWS MEG · 5 events in 3 counties and zones

A cold front that initiated convection on May 8th continued into the overnight hours of May 9th. Enough lift and instability allowed storms to produce damaging winds and a tornado across West Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$64,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front that initiated convection on May 8th continued into the overnight hours of May 9th. Enough lift and instability allowed storms to produce damaging winds and a tornado across West Tennessee. Precipitable water values were above climatology and resulted in locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 10:40 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, May 8, 10:40 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1140 PM CDT Wed May 8 2024

...New AVIATION...

.SYNOPSIS...
Issued at 247 PM CDT Wed May 8 2024

Showers and thunderstorms will increase and intensify tonight under
a Moderate Risk for severe weather. Destructive winds, very large
hail, tornadoes, and heavy rainfall are all possible. The main line
window of severe weather is from 7 PM tonight to 6 AM tomorrow
morning. After the line exits the region, most of the region will
see dry conditions. North Mississippi may see a shower or
thunderstorm tomorrow afternoon associated with a upper level
disturbance, but a beautiful and dry weekend is in store. Our next
chance of widespread showers and thunderstorms will come early next
week.

&&

.DISCUSSION...
(This evening through next Tuesday)
Issued at 247 PM CDT Wed May 8 2024

Convection has started to fire up across West Tennessee as of 2 PM.
Pinched in the warm sector of two boundaries is the Mid-South
which has allowed convection to initiate. Showers and
thunderstorms will become more widespread and increase in
intensity this evening ahead of a strong cold front.

Strong upper level divergence with a primed environment will allow
convection to intensify later tonight. Mesoanalysis from the RAP
shows plentiful CAPE values 3000-4000 J/kg, lapse rates around 7
C/km that will continue to steepen, 40-50 kts of effective shear,
and curvature to hodographs. The threats for tonight's severe weather
threat include destructive winds of 80+mph, quick spin up tornadoes
that could be strong, and significant hail of 2" or greater. Most
likely timing for the main line arrival is as early as 6 PM in
northeast Arkansas, the Missouri Bootheel, and northwest Tennessee.
The main severe weather window for the entire Mid-South is 7 PM to 6
AM Thursday. Once the sun sets, the LLJ will begin to intensify and
quickly push the line on a south/southeast track across northwest
Alabama and northern Mississippi. A Flood Watch is in effect for the
northeast corner of our CWA in West Tennessee (Benton, Carroll,
Weakley, and Henry counties) as this area has higher probabilities
(40-50%) of receiving 2 or more inches of rain tonight. Elsewhere,
generally 1.5-2" is forecast through tomorrow morning. Locally
higher amounts are possible in any intense updrafts.

As storms have begun to fire up as mentioned above, be sure to
secure loose outdoor items, prepare for power outages, and have your
safe place ready to shelter in when a warning is issued. It is not
safe to be in a manufactured home this evening. Please reach out to
friends, family, neighbors, or local city/county officials to locate
your nearest storm shelter or stay with a friend for a safe space.

The line of storms should clear the area by 7 AM at the latest
Thursday morning. Another upper level disturbance from the Gulf
Region may bring some showers and thunderstorms Thursday afternoon
and evening, mainly along and south of Interstate 40. Some
thunderstorms may be strong to severe. On the brighter side, the
weekend looks beautiful with dry and seasonable temperatures in the
70s. Temperatures and dewpoints will be on a slow rise as return
flow settles in ahead of our next system. Widespread showers and
thunderstorms will return Monday afternoon into Tuesday. Currently,
no severe weather is anticipated with this system.

DNM

&&

.AVIATION...
(06Z TAFS)
Issued at 1137 PM CDT Wed May 8 2024

A line of strong to severe thunderstorms is still expected to
sweep across all TAF sites tonight. Prevailing wind will remain
southerly around 10kt. Thunderstorm winds may be significantly
higher, around 25kt with gusts to 35 kts. VFR conditions return
tomorrow with west to northwest wind 5-10kts.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...Flood Watch until 7 AM CDT Thursday for TNZ003-004-021-022.

&&

PUBLIC FORECAST...DNM
AVIATION...JDS

In the hours before

Local storm report, May 8, 10:37 PM CST, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1137 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     Tstm Wnd Gst     2 NW Malden             36.60N 90.00W
05/08/2024  M62 MPH          Dunklin            MO   AWOS

            AWOS station KMAW Malden.

&&

MJ
Special weather statement, May 8, 10:44 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
1144 PM CDT Wed May 8 2024

ARZ035-036-048-090515-
St. Francis AR-Cross AR-Crittenden AR-
1144 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ST. FRANCIS...
NORTHWESTERN CRITTENDEN AND CROSS COUNTIES THROUGH 1215 AM CDT...

At 1143 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fair Oaks, or 8 miles west of Wynne, moving east at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wynne, Earle, Parkin, Village Creek State Park, Caldwell, Colt, Fair
Oaks, Vanndale, Smithdale, Hydrick, Birdeye, Fitzgerald Crossing,
Colton, Twist, McDonald, Brushy Lake, McElroy, Mersman, Cloar, and
Kinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 AM CDT for eastern
Arkansas.

&&

LAT...LON 3528 9104 3544 9058 3544 9045 3511 9046
      3503 9105
TIME...MOT...LOC 0443Z 260DEG 52KT 3519 9093

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JPR
Local storm report, May 8, 11:40 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1240 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     Tstm Wnd Dmg     Caruthersville          36.18N 89.67W
05/08/2024                   Pemiscot           MO   Law Enforcement

            Trees and power lines down across
            Caruthersville.

&&

MJ
Local storm report, May 8, 11:57 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1257 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     Tstm Wnd Dmg     Sharon                  36.23N 88.83W
05/09/2024                   Weakley            TN   Fire Dept/Rescue

            Trees down in Sharon.

&&

MJ
Local storm report, May 8, 11:58 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1258 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     Tstm Wnd Gst     2 NE Millington         35.35N 89.87W
05/09/2024  M59 MPH          Shelby             TN   AWOS

            AWOS station KNQA Millington.

&&

MJ
Local storm report, May 9, 12:00 AM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
100 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     Tstm Wnd Dmg     Martin                  36.35N 88.85W
05/09/2024                   Weakley            TN   Emergency Mngr

            Tree down on Highway 431.

&&

MJ

The radar

The Memphis radar (KNQA), 6 km away, was scanning. The volume nearest the first event began at 06:08 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
May 9, 12:07 AM CST to 12:12 AM CST
Where
Shelby County, 2.25 mi E of Kerrville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.380, -89.830

A few downed trees at Orgill Park Golf Course.

Tornado, Benton

When
May 9, 12:39 AM CST to 12:41 AM CST
Where
Benton County, 2.55 mi ENE of Mc Illwain to 3.16 mi S of Rockport
Rating
EF0
Path length
1.31 mi
Path width
100 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
35.890, -88.042

The intermittent tornado initially touched down in a heavily wooded area between Pauline Road and Coxburg Road South approximately two miles north of Interstate 40. The tornado caused intermittent tree damage as it tracked east-southeast over Eagle Creek and briefly lifted west of Coxburg Road South. The tornado touched down again 200 yards east, or just east of Coxburg Road South. The tornado dissipated in a heavily wooded area approximately three-quarters of a mile east-southeast of Coxburg Road South. The total track length was 1.3 miles and 100 yards wide. Peak winds were estimated at 85 mph.

Thunderstorm Wind, Benton

When
May 9, 12:44 AM CST to 12:49 AM CST
Where
Benton County, 3.63 mi SSE of Eagle Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.870, -87.960

Trees down on Ward Hill Road.

Thunderstorm Wind, Henderson

When
May 9, 12:55 AM CST to 1:00 AM CST
Where
Henderson County, 1.78 mi NW of Juno
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Public
Coordinates
35.720, -88.550

Two barns lost their roofs. One barn was on Poplar Springs Bargerton Road and the other barn was on Poplar Springs Juno Road.

Thunderstorm Wind, Henderson

When
May 9, 1:05 AM CST to 1:10 AM CST
Where
Henderson County, 0.56 mi E of Lexington
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.650, -88.390

Several trees downed across roads throughout Lexington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyThe tornado archive for Tennessee, 2024Warnings in Tennessee, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181002, 1181003, 1181006, 1181004, 1181005.